Michigan, 2002

Flood and Hail in Michigan, July 21, 2002

July 21, 2002 · NWS MQT · 24 events in 12 counties and zones

A cold front moving across Michigan's Upper Peninsula on July 21 interacted with a moist and unstable airmass to set off thunderstorms during the late afternoon and evening. Some of the storms produced large hail, high winds and heavy rain.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving across Michigan's Upper Peninsula on July 21 interacted with a moist and unstable airmass to set off thunderstorms during the late afternoon and evening. Some of the storms produced large hail, high winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN JUL 21 2002

...FORECAST QUANDARY IS SEVERE THUNDERSTORM AND HEAVY RAIN POTENTIAL
TONIGHT ACROSS CWA...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM EDT FOR GOGEBIC...
ONTONAGON...HOUGHTON...BARAGA...MARQUETTE...DICKINSON...AND
MENOMINEE COUNTIES...

CURRENTLY...SHORTWAVE ROTATING AROUND LOW PRESSURE OVER FAR NORTHERN
QUEBEC APPROACHING CWA. RIDGE OUT WEST HAS GREAT LAKES REGION UNDER
A NORTHWESTERLY FLOW AT 500MB. STRONG CAP OVER NORTHERN WI HAS
DIRECTED CONVECTION TO FAR WESTERN EDGE OF CWA. HOWEVER...SURFACE
LOW OVER WESTERN QUEBEC WITH FRONT STRETCHING THROUGH MN INTO
CENTRAL PLAINS...WILL HELP BREAK THAT AND BEGIN TO INITIATE
CONVECTION ACROSS CWA EARLY THIS EVENING. SURFACE DEWPOINTS OVER
WESTERN CWA ARE IN THE LOWER TO MIDDLE 70S WITH TEMPS IN THE
80S...AND GREATEST MSAS 3HR PRESSURE CHANGE IS PUSHING INTO WESTERN
PORTION OF CWA.

ETA AND AVN INITIALIZED HGHTS AND UPPER LEVEL WINDS WELL...BUT ETA
DOES NOT SEEM TO HAVE A GOOD HANDLE ON 500MB AND 850MB TEMPS...AND
850MB DEWPOINTS. AVN MATCHES TEMPS AND DEWPOINTS BETTER SUGGESTING
WARM AIR IS FURTHER NORTH-NORTHWEST.

FOR TONIGHT...THREAT OF HEAVY RAIN AND POSSIBLE FLOODING EXISTS BUT
MODELS DIFFER IN LOCATIONS OF QPF OVERNIGHT. LOOKING AT EDGE OF
FRONTOGENESIS SUGGESTS THAT SOUTH AND EASTERN ZONES WILL SEE BRUNT
OF RAINFALL. NOSE OF LOW LEVEL JET AT 850MB...850-700MB
CONVERGENCE...850MB DEWPOINTS...AND LOW TO MID LEVEL LAPSE RATES
FROM AVN ARE ALSO HIGHEST IN THIS REGION. PRECIPITABLE WATER AMOUNTS
OF 2 TO 2.5 INCHES FROM ETA AND AVN ALSO PEAK IN THIS AREA. KMPX
SOUNDING FROM 12Z HAD 1.93 INCHES. QPF AMOUNTS FROM ETA AND AVN SHOW
ABOUT 2 TO 4 INCHES MAY FALL OVERNIGHT WITH THE AVN MORE AGGRESSIVE
AND MORE NORTHERLY IN PLACEMENT. LOWS TONIGHT LOOK TO BE IN THE UPPER
60S TO AROUND 70 AGAIN.

500MB VORT MAX PASSES OVER CWA OVERNIGHT INTO EARLY TOMORROW AND
BOTH ETA AND AVN SHOW SIGNIFICANT DRYING BEHIND FRONT FOR WEST AND
CENTRAL PORTIONS OF CWA BY 12Z MONDAY...AND OVER EASTERN PORTIONS BY
15Z. WITH THE PRESENCE OF RESIDUAL MOISTURE BELOW 850MB BEHIND COLD
FRONT...DAYTIME HEATING MONDAY AFTERNOON WILL LIKELY CAUSE SOME CU
TO DEVELOP...BUT NO PRECIP IS EXPECTED. HIGHS SHOULD REACH THE LOW
70S INLAND...WITH COOLER TEMPS NEAR THE LAKE SUPERIOR SHORELINE.

RIDGE OVER WESTERN CONUS STRENGTHENS SLIGHTLY AND SURFACE HIGH
PRESSURE BUILDS FOR TUESDAY AND WEDNESDAY. DAYTIME HIGHS SHOULD STAY
IN THE LOW 70S...WITH THE COOLER TEMPS AGAIN NEAR THE LAKE SUPERIOR
SHORE UNDER A NORTHERLY FLOW. AN APPROACHING SHORTWAVE UNDER A
NORTHWESTERLY FLOW ALOFT WILL BRING INCREASING CLOUDS LATE WEDNESDAY
NIGHT. SHOWERS WILL SPREAD FROM WEST TO EAST STARTING THURSDAY
AFTERNOON AND SERIES OF SHORTWAVES WILL FOLLOW INTO WEEKEND AS
NORTHWESTERLY FLOW ALOFT CONTINUES.

MRF SHOWS MORE MOISTURE WITH SHORTWAVES ON FRIDAY AND WILL INTRODUCE
A CHANCE OF SHOWERS FOR THAT DAY. WARM FRONT BECOMES STALLED NEAR
CWA SATURDAY NIGHT INTO SUNDAY. ALTHOUGH WEAK UPPER LEVEL RIDGING
ALONG WITH A DECREASE IN LAYER RH EXISTS FOR SUNDAY...LOW CONFIDENCE
IN NCEP ENSEMBLES MAKE IT HARD TO DETERMINE IF SUNDAY WILL BE DRY OR
NOT. GIVEN UPPER AIR PATTERN DO NOT FIND IT OUT OF THE QUESTION TO
RUN A CHANCE OF SHOWERS THROUGH NEXT WEEKEND.

COORD WITH APX AND GRB...THANKS.

.MQT...NONE.

LAROSA

In the hours before

Special weather statement, Jul 21, 9:45 AM EST, 5 hours 48 minutes before
MIZ006-007-012>014-220900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 AM EDT SUN JUL 21 2002

...THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND
CONTINUE TONIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN...

AN OUTFLOW BOUNDARY PRODUCED FROM THIS MORNINGS THUNDERSTORM COMPLEX
IN CONJUNCTION WITH AN APPROACHING AREA OF LOW PRESSURE AND COLD
FRONT WILL INITIATE THUNDERSTORMS ONCE AGAIN LATE THIS AFTERNOON
ACROSS UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS WILL BECOME SEVERE. THE MAIN THREAT WOULD BE WINDS IN
EXCESS OF 60 MPH. ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN.

THE STORMS ARE FORECAST TO DEVELOP AFTER 4 PM EDT IN GOGEBIC AND
ONTONAGON COUNTIES WHERE SUFFICIENT LOW LEVEL MOISTURE...
DESTABILIZATION OF THE ATMOSPHERE...AND SURFACE BOUNDARIES WILL
EXIST. THE STORMS WILL THEN PROPAGATE EASTWARD AT 25 MPH ACROSS THE
REST OF WESTERN AND CENTRAL UPPER MICHIGAN DURING THE LATE AFTERNOON
AND EVENING HOURS.

IN ADDITION TO THE RISK OF SEVERE WEATHER...PARTS OF THE UPPER
PENINSULA RECEIVED OVER 2 INCHES OF RAIN FROM THIS MORNINGS
THUNDERSTORMS...INCLUDING 2.93 INCHES AT MANISTIQUE. ANY ADDITIONAL
RAIN THIS AFTERNOON INTO TONIGHT MAY CAUSE ADDITIONAL FLOODING
CONCERNS ACROSS THESE SATURATED AREAS.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM EDT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER STATEMENTS AND INFORMATION.

CVKING
Special weather statement, Jul 21, 3:13 PM EST, 20 minutes before
MIZ002>005-009>011-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
413 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON...
BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA
INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN...
BARAGA...AND MARQUETTE.

A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST
AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE
SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR
IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT  MPH AND REACH
MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...
HEAVY RAIN AND LIGHTNING.

IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

KC
Special weather statement, Jul 21, 3:15 PM EST, 18 minutes before
MIZ002>005-009>011-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT SUN JUL 21 2002

...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...IRON...DICKINSON...
BARAGA AND MARQUETTE COUNTIES UNTIL 10 PM EDT. THE WATCH AREA
INCLUDES IRONWOOD...ONTONAGON...IRON RIVER...IRON MOUNTAIN...
BARAGA...AND MARQUETTE.

A COLD FRONT APPROACHING FROM THE WEST WILL INTERACT WITH A MOIST
AND UNSTABLE AIRMASS OVER WEST AND CENTRAL UPPER MICHIGAN TO PRODUCE
SEVERE THUNDERSTORMS IN THE WATCH AREA. EXPECT THUNDERSTORMS NEAR
IRONWOOD LATE THIS AFTERNOON TO MOVE EAST NORTHEAST AT 35 MPH AND
REACH MARQUETTE AND IRON MOUNTAIN BY EARLY EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...HEAVY RAIN AND LIGHTNING.

IF SEVERE THUNDERSTORMS APPROACH...MOVE TO THE LOWEST LEVEL OF A
STURDY STRUCTURE. STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER WARNINGS...STATEMENTS...AND INFORMATION.

KC

The radar

The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 4 hail, 1 funnel cloud, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ontonagon

When
July 21, 3:33 PM EST
Where
Ontonagon County, 13 mi S of Bruce Crossing
Measured
65 kt (75 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.350, -89.183

Six trees were blown down along highway U.S. 45.

Thunderstorm Wind, Houghton

When
July 21, 3:43 PM EST
Where
Houghton County, 3 mi SE of Kenton
Measured
65 kt (75 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
46.450, -88.833

Fourteen trees were blown down along the roadway.

Thunderstorm Wind, Gogebic

When
July 21, 3:03 PM CST
Where
Gogebic County, 10 mi SW of Watersmeet
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.167, -89.333

A ten inch diameter tree branch was broken off.

Hail, Baraga

When
July 21, 4:22 PM EST
Where
Baraga County, 4 mi SE of Three Lakes
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -88.067

Golfball sized hail was reported.

Hail, Baraga

When
July 21, 4:22 PM EST
Where
Baraga County, 3 mi S of Three Lakes
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.683, -88.133

Golfball sized hail was reported.

Hail, Marquette

When
July 21, 4:45 PM EST
Where
Marquette County, Republic
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.400, -87.983

Two inch hail was reported.

Thunderstorm Wind, Marquette

When
July 21, 5:00 PM EST
Where
Marquette County, 9 mi SW of Ishpeming
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.400, -87.783

One to two foot diameter trees were blown down.

Hail, Iron

When
July 21, 4:00 PM CST
Where
Iron County, 2 mi E of Crystal Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.100, -88.283

Penny sized hail was reported.

Thunderstorm Wind, Iron

When
July 21, 4:15 PM CST
Where
Iron County, Alpha
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.050, -88.367

Numerous trees were blown down.

Thunderstorm Wind, Marquette

When
July 21, 5:20 PM EST
Where
Marquette County, 5 mi E of Sawyer Afb
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
46.350, -87.300

Numerous 1 to 2 foot diameter trees blown down or broken off.

Thunderstorm Wind, Marquette

When
July 21, 5:20 PM EST
Where
Marquette County, 10 mi S of Marquette
Measured
70 kt (81 mph)
Reported by
EMERGENCY MANAGER
Coordinates
46.400, -87.383

Sixty foot tall trees blown down. Power lines were knocked down.

Thunderstorm Wind, Dickinson

When
July 21, 4:30 PM CST
Where
Dickinson County, 7 mi E of Iron Mtn
Measured
65 kt (75 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
45.833, -87.900

Two foot diameter tree blown down.

Thunderstorm Wind, Marquette

When
July 21, 5:40 PM EST
Where
Marquette County, 7 mi S of Marquette
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.450, -87.383

Numerous 1 to 2 foot diameter trees blown down or broken off.

Thunderstorm Wind, Alger

When
July 21, 6:04 PM EST
Where
Alger County, 2 mi E of Munising
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.400, -86.600

One to two inch diameter tree branches were broken off.

Funnel Cloud, Alger

When
July 21, 6:09 PM EST
Where
Alger County, 5 mi N of Shingleton
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Thunderstorm Wind, Menominee

When
July 21, 5:09 PM CST
Where
Menominee County, 8 mi E of Carney
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.583, -87.400

One to two inch diameter tree branches were broken off.

Thunderstorm Wind, Menominee

When
July 21, 5:09 PM CST
Where
Menominee County, Ingalls
Measured
65 kt (75 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.383, -87.617

Several large trees and power lines were blown down.

Thunderstorm Wind, Menominee

When
July 21, 5:09 PM CST
Where
Menominee County, 2 mi W of Stephenson
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.417, -87.650

Several large trees were blown down.

Thunderstorm Wind, Delta

When
July 21, 6:14 PM EST
Where
Delta County, Rapid River
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -86.967

One to two inch diameter tree branches were broken off.

Thunderstorm Wind, Alger

When
July 21, 6:14 PM EST
Where
Alger County, 5 mi N of Shingleton
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
46.417, -86.467

Four-inch diameter tree branches were broken off.

Flood, Marquette

When
July 21, 6:15 PM EST to 7:30 PM EST
Where
Marquette County, 1 mi N of Marquette
Reported by
LAW ENFORCEMENT
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Tourist park flooded with 3 to 5 inches of water over the roads.

Thunderstorm Wind, Schoolcraft

When
July 21, 6:42 PM EST
Where
Schoolcraft County, Gulliver
Measured
55 kt (63 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.983, -86.017

One to two inch diameter tree branches were broken off.

Thunderstorm Wind, Delta

When
July 21, 6:50 PM EST
Where
Delta County, 3 mi W of Rock
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.067, -87.233

Tree branches up to three inches in diameter were broken off.

Thunderstorm Wind, Luce

When
July 21, 7:14 PM EST
Where
Luce County, Newberry
Measured
55 kt (63 mph)
Reported by
BROADCAST MEDIA
Coordinates
46.350, -85.500

One to two inch diameter tree branches were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310643, 5310642, 5310641, 5310644, 5310645, 5310544, 5310545, 5310546, 5310550, 5310547, 5310548, 5310549, 5310551, 5310555, 5310552, 5310556, 5310636, 5310637, 5310639, 5310646, 5310554, 5310638, 5310553, 5310640.